Lupus - drug induced
Drug-induced lupus erythematosus is an autoimmune disorder that is brought on by a reaction to medication.
See also: Systemic lupus erythematosus (SLE)
Drug-induced lupus erythematosus is similar to systemic lupus erythematosus (SLE). It is an autoimmune disorder, which means the body mistakenly attacks healthy tissue. It is caused by a hypersensitivity reaction to a medication.
The most common medications known to cause drug-induced lupus include: isoniazid, hydralazine, and procainamide. Other medications known to cause drug-induced lupus, include:
Symptoms tend to occur after taking the drug for at least 3 to 6 months.
Persons with drug-induced lupus erythematosus may have symptoms that affect the joints (arthritis), heart, and lungs. Other symptoms associated with SLE, such as lupus nephritis and nervous system (neurological) disease, are rare.
Wright B, Bharadwaj S, Abelson A. Systemic Lupus Erythematosus. In: Carey WD, ed. Cleveland Clinic: Current Clinical Medicine 2nd ed. Philadelphia, Pa: Saunders Elsevier; 2010.
© 2011 University of Maryland Medical Center (UMMC). All rights reserved.
UMMC is a member of the University of Maryland Medical System,
22 S. Greene Street, Baltimore, MD 21201. TDD: 1-800-735-2258 or 1.866.408.6885